What Happens When You Give Someone Narcan Who Doesn’t Need It
- Kate Pindera
- 20 Jan 2020
The opioid crisis in Canada has reached an all-time high, affecting thousands of people across the country as well as their loved ones. Opioids are incredibly addictive and can lead to death if abused. But mostly, it’s ignorance that kills the person – not knowing the first aid, not knowing how to use or what it does, and not knowing how to get help.
There are measures you can take to help someone who overdoses on opioids, such as Narcan. But what if you wrongly gave Narcan to someone who didn’t need it?
What is Narcan?
Narcan (also commonly known as Naloxone) is an opioid antagonist. It’s a pharmaceutical drug that blocks the prompt effect of pain-relieving opioids and other highly addictive illegal substances like heroin or prescribed ones like morphine. Narcan is admitted in emergency situations to reverse an overdose and potentially save a patient.
It’s a fast-acting agent that is made available and affordable for everyone for safety. It can almost reverse the overdose caused by various addictive substances, even synthetic ones like heroin and fentanyl, that are usually indulged by drug addicts. However, it can’t reverse the damage done by some of the drugs caused by cocaine or benzodiazepine medications.
If administered properly and quickly, Narcan can save an overdosed patient as soon as possible. It’s dangerous if you don’t know when the person is experiencing an opioid overdose – it can result in death. To save a life and get help before it happens, look out for these symptoms:
- Unusual sleepiness or unresponsive even if called or shook
- Abnormal, slow, or no breathing paces
- Slow or abnormal pulse and low blood pressure
- Bluish to purplish nails or lips
- Reduced pupil size or commonly known as pinpoint pupils
How is Narcan Administered?
Narcan comes in different packages – one is a nasal spray and the other is an injectable cure that can be injected into the muscle, under the skin, or directly in the vein. Only trained medical personnel can administer the Narcan through an IV. In order to administer Narcan, here are the steps you need to follow:
- Ensure that the victim lies flat on their back and tilt the head gently and slightly.
- Check for a slow pulse, abnormal breathing, and unresponsiveness to calling or contact. It’s possible for some people to have an allergic reaction to Narcan.
- Spray the nasal spray into one of the nostrils in one gentle squeeze.
- After spraying, contact the emergency team then wait for two to three minutes.
- When the victim doesn’t stir or doesn’t respond to the first spray, spray again in the other nostril.
- The victim is expected to wake up within a few minutes, but Narcan only works for a maximum of 90 minutes. This should be enough time for the emergency team to arrive and do the proper procedures. This is only for first aid purposes.
There are possible side effects when Narcan is used for opioid overdose, especially for people who just woke up after being administered with the Narcan treatment. Here are the commonly reported side effects after using Narcan:
- Nausea and constant vomiting
- Abdominal pains and diarrhea
- Fever and sweating
- Body aches and unusual muscle tenderness
- Anxiety and fidgeting
- Shivering and tremors
There’s no need to worry if these happen, just ensure that you’re able to get help after administering it. It’s crucial if you get help as soon as possible before the Narcan wears off.
Where can you get Narcan?
Narcan is available for emergency medical teams and police dispatch, but you can also get it from your pharmacies with or without prescription. Sometimes it’s given by health departments. The price varies depending on your area, what kind of Narcan you want to get, and where you get it, but it’s usually affordable. It’s ideal for untrained family members to get the auto-injectable and nasal spray ones.
What Happens to a Person Who Doesn’t Need Narcan?
Narcan is known to reverse an opioid overdose, but when someone accidentally gets Narcan without the overdose, there’s nothing to worry about. Narcan has no effect or side effect on people who have no opioid drugs in their system. It’s a safe drug that’s only effective when administered properly on the correct victim.
However, Narcan is not a treatment for drug addictions as well – you need proper rehabilitation centres for that. Addiction centre Toronto area is known for its well-equipped centres to administer proper care and treatments for people who suffered addictions.
Treating Opioid Addiction & Overdose
Narcan is a safe drug that doesn’t harm anyone, and it can give temporary results for overdose. However, this doesn’t mean it’s a cure for long term addictions. There are various medical treatments you can get after acknowledging there is an addiction to opioid use. It’s important that family members and close friends are supportive throughout the treatment.
The most ideal way is to find the best rehabilitation centre that gives the best care, nurturing environment and refreshing surroundings. It’s also important to treat them as a person and not as a patient, which will help them recover faster and be ready for the outside when the time comes. While there are medical professionals expected to care for them in their entire duration inside the rehabilitation centre, their homes should also be a nurturing place for them when they get home.
Opioid Addiction Treatment Centre
Addiction centres in Toronto and the surrounding area, such as Freedom From Addiction, have various resources that can help individuals struggling with opioid addiction. For more information on how we can help, contact us today.
- November 2020
- October 2020
- September 2020
- August 2020
- July 2020
- June 2020
- May 2020
- April 2020
- March 2020
- January 2020
- December 2019
- November 2019
- October 2019
- September 2019
- June 2019
- May 2019
- April 2019
- March 2019
- February 2019
- January 2018
- December 2017
- November 2017
- October 2017
- September 2017
- August 2017
- July 2017
- June 2017
- May 2017
- April 2017
- March 2017
- February 2017
- January 2017
- December 2016
- August 2016
- June 2016
- May 2016
- January 2016
- November 2015
- October 2015
- August 2015
- July 2015
- April 2015
- March 2015
- February 2015
- November 2014
- October 2014
- September 2014
- August 2014